Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 26, NWS San Diego, CA

August 2, 2005San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 2, 2005, 4:28 PM PDT for San Bernardino County, California. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 4:28 PM PDT (23:28 UTC)
Expired
Aug 2, 2005, 5:22 PM PDT
In force
54 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 11.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3025 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 022328
SVRSGX
CAC071-030030-
/O.NEW.KSGX.SV.W.0026.050802T2328Z-050803T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
428 PM PDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 530 PM PDT

* AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER CENTRAL SAN BERNARDINO
  COUNTY...OR ABOUT 30 MILES SOUTHEAST OF BARSTOW...AND MOVING
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3446 11645 3473 11643 3477 11677 3441 11667

$$

MAXWELL
2 follow-up statements
000 
WWUS56 KSGX 022343
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
439 PM PDT TUE AUG 2 2005

CAC071-030030-
/O.CON.KSGX.SV.W.0026.000000T0000Z-050803T0030Z/
SAN BERNARDINO CA-
439 PM PDT TUE AUG 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 433 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER CENTRAL SAN 
BERNARDINO COUNTY ABOUT 30 MILES SOUTHEAST OF BARSTOW...OR IN THE 
DESERT WILDERNESS ABOUT 10 MILES SOUTH OF NEWBERRY SPRINGS...MOVING 
NORTHEAST AT 5 MPH. FLOODING WILL ALSO BE POSSIBLE WITH THIS STORM 
DUE TO THE VERY HEAVY RAINFALL. THIS THUNDERSTORM WILL CONTINUE OVER 
THE AREA THROUGH 530 PM...THOUGH IT COULD WEAKEN AFTER 500 PM.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PEOPLE UNDER THIS STORM SHOULD TAKE SHELTER.

LAT...LON 3446 11645 3473 11643 3477 11677 3441 11667

$$

MAXWELL
000 
WWUS56 KSGX 030022
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
521 PM PDT TUE AUG 2 2005

CAC071-030031-
/O.CAN.KSGX.SV.W.0026.000000T0000Z-050803T0030Z/
SAN BERNARDINO CA-
521 PM PDT TUE AUG 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
IS CANCELLED...

THE THUNDERSTORM SOUTH OF NEWBERRY SPRINGS HAS WEAKENED QUICKLY 
SINCE 500 PM. HOWEVER...OTHER ISOLATED SHOWERS AND THUNDERSTORMS 
WILL CONTINUE INTO EARLY THIS EVENING.

LAT...LON 3446 11645 3473 11643 3477 11677 3441 11667

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:00 PM PDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM PDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE AUG 2 2005

.SYNOPSIS...A WEAK TROUGH WILL MOVE TO THE NORTH TONIGHT.WEAKENING
HIGH PRESSURE ALOFT. THE HIGH WILL MOVE BACK OVER THE AREA THURSDAY
WITH LITTLE CHANGE THEREAFTER. SUBTROPICAL MOISTURE WILL CONTINUE
OVER THE AREA FOR THE NEXT SEVERAL DAYS...EXCEPT FOR SLIGHTLY DRIER
MAINLY IN THE NORTH PART TODAY AND WEDNESDAY. THE MARINE LAYER WILL
REMAIN ABOUT THE SAME WITH SOME MINOR FLUCTUATIONS FOR THE NEXT
SEVERAL DAYS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER ABOUT THE SAME WITH NOT MUCH CHANGE EXPECTED FOR THE
NEXT FEW DAYS. PRECIPITABLE WATER VALUES DOWN ABOUT TWO TENTHS FROM
YESTERDAY MORNING. K INDEX MUCH LOWER TODAY BUT STILL HIGH TO THE
EAST OVER THE DESERTS. EXPECT LESS ACTION IN THE NORTH PART WITH NOT
SLIGHTLY LESS ACTION IN THE SOUTH PART THROUGH WED. DEFORMATION ZONE
OVER THE AREA TILTING MORE NORTHEAST TO SOUTHWEST. COULD BE A BIT
DRIER WED AS TROUGH MOVES THROUGH TONIGHT. GFS SHOWS HIGH PRESSURE
ALOFT REPOSITIONS BY THU AND MORE SO ON FRI WITH IMPRESSIVE EAST TO
SOUTHEAST FLOW INTO SOCAL. ALSO SHOWS SURGE OF MID LEVEL MOISTURE
AND COULD BE RATHER ACTIVE FRI AND SAT. HIGH ALOFT DOES SOME MORE
READJUSTING EARLY NEXT WEEK. GFS SHOWS A RATHER STRONG EASTERLY WAVE
WITH STRONG VORT MAX MOVING JUST SOUTH OF THE MEXICO BORDER NEXT TUE
MORNING. CROSS SECTION SHOWS A DEEP MOISTURE FLUX FROM ABOUT 850 MB
TO OVER 300 MB BY NEXT MON AND TUE AND COULD BE RATHER ACTIVE OVER
THE MOUNTAINS AND DESERTS AND POSSIBLY INLAND VALLEYS AND TO THE
COAST. CROSS SECTION OVER KSAN BY TUE AFTERNOON SHOWS SIGNIFICANT
MOISTURE FROM THE SURFACE TO OVER 200 MB. AFTERNOON AND SOMETIMES
NIGHTTIME THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND DESERTS WILL
CONTINUE THROUGH EARLY NEXT WEEK. PERIODS OF MORE WIDESPREAD TSTORM
ACTIVITY LOOK POSSIBLE BY THE END OF THE WEEK AND MORE PROBABLE
EARLY NEXT WEEK. NO SIGNIFICANT WINDS EXCEPT NEAR OR FROM
THUNDERSTORMS.

&&

.AVIATION...MARINE LAYER REMAINS AROUND 1800 FEET DEEP THIS
AFTERNOON WITH STRATUS HANGING ONTO THE COASTLINE. BASES OF THE
STRATUS WAS AROUND 1100 FEET WITH TOPS NEAR 1800 FEET. THE STRATUS
SHOULD PUSH BACK INLAND DURING THE EVENING WITH THE COASTAL AIRPORTS
GOING TO MVFR OR IFR IN CEILINGS BY SUNSET AND INLAND ORANGE COUNTY
AND SAN DIEGO COUNTY BY 06Z. EXPECT THE STRATUS TO REACH THE RNM
AREA WITH VLIFR CONDITIONS BY SUNRISE. STRATUS SHOULD PULL BACK TO
NEAR THE COASTLINE BY LATE MORNING ON THURSDAY.

ABOVE THE MARINE LAYER AND INLAND...AIR MASS REMAINS UNSTABLE AND
SOMEWHAT MOIST. SCATTERED THUNDERSTORMS OVER THE MOUNTAINS WILL
DISSIPATE BY SUNSET. BASES OF THE THUNDERSTORMS WILL BE AROUND 8000
FEET MSL WITH TOPS ABOVE 40000 FEET AT TIMES. THUNDERSTORMS MAY
DRIFT ACROSS THE BARET FOUR ARRIVAL AND BORDER FIVE DEPARTURE FOR
SAN FROM TIME TO TIME. EXPECT SCATTERED THUNDERSTORMS...AGAIN...
DEVELOPING OVER THE MOUNTAINS AROUND 18Z WEDNESDAY.

ELSEWHERE...MOSTLY VFR CONDITIONS WITH CLEAR TO SCATTERED CLOUDS
ABOVE 8000 FEET MSL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM TODAY FOR
CAZ055-CAZ056-CAZ058-CAZ060-CAZ061-CAZ062.

&&

PUBLIC...WHITLOW
AVIATION...HORTON
Hazardous weather outlook, Aug 2, 4:00 PM PDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT TUE AUG 2 2005

.LITTLE CHANGE IN THE WEATHER PATTERN WILL CONTINUE THE THREAT OF
SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING AND LOCALLY HEAVY
RAIN OVER THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS AND
EVENINGS FOR THE REMAINDER OF THE WEEK.

CAZ055-056-058-031100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 PM PDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... REMAINDER OF TODAY AND TONIGHT.

...FLASH FLOOD WATCH THROUGH 700 PM TONIGHT...

ISOLATED THUNDERSTORMS WITH AREAS OF HEAVY RAIN AND LOCAL FLASH
FLOODING ARE POSSIBLE THIS EVENING. ISOLATED SEVERE THUNDERSTORMS
WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

...MODERATE FLASH FLOOD POTENTIAL RATING WEDNESDAY AND THURSDAY...

THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. ISOLATED
SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF
60 MPH ARE POSSIBLE.

CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
WEDNESDAY.

CAZ060-061-062-031100-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... REMAINDER OF TODAY AND TONIGHT.

...FLASH FLOOD WATCH THROUGH 700 PM TONIGHT...

THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. ISOLATED
SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF
60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

...MODERATE FLASH FLOOD POTENTIAL RATING WEDNESDAY AND THURSDAY
AFTERNOON AND EVENING...

THUNDERSTORMS WITH DANGEROUS LIGHTNING AND ISOLATED FLASH FLOODING
ARE POSSIBLE DURING THE AFTERNOONS AND EVENINGS. ISOLATED SEVERE
STORMS WITH STRONG WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE
POSSIBLE.

CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TUESDAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

JAD

NNNN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:13 PM PDTFlash Flood WarningSGXSan Diego92 min
Aug 2, 3:20 PM PDTFlash Flood WarningSGXSan Diego55 min
Aug 2, 4:15 PM PDTFlash Flood WarningSGXSan Diego60 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.